MAUDE Adverse Event Report: K2M, INC. MI OFFSET ROD REDUCER; YELLOW JACKET; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. MI OFFSET ROD REDUCER; YELLOW JACKET; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 1001-90166
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/30/2020
Type of Reportable Event Malfunction
Event or Problem Description
The surgeon reported that towards the end of a case and while disengaging the reducer; the denali mi spinal system mi offset rod reducer distal tip fractured intra-operatively.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
D.4.Lot number has been corrected from 'gdcn' to 'dgcn'.Visual inspection: the device was inspected, and the tip fracture was confirmed.Functional inspection: when reducing the instrument, difficulty was observed.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: rod reduction.Reducing the rod into the screw saddles can be accomplished by using a variety of instruments including the single action anti-torque rod reducer (praying mantis¿) and mi offset reducer (yellow jacket¿).Remove the gelpi retractors and position the reduction instrument into the serengeti retractor.Apply a downward force to engage the instrument to the screw head.Tip: for fast action reduction of the yellow jacket, pull the pistol style handle until the rod is fully reduced, then place a set screw down the cannulated shaft while still holding the handle.For controlled reduction, turn the proximal knob until the rod is fully reduced, then place a set screw down the cannulated shaft.To assist engaging the praying mantis onto the screw head, gently toggle the instrument back and forth until a ¿click¿ is heard on each side.The most likely cause of the reported event was determined to be normal wear.As the instrument was manufactured in 2014 and is over six years old, repeated use over the service life of the instrument may have compromised the functionality of the device, causing the observed difficulty and subsequent fracture.
 
Event or Problem Description

Brand Name
MI OFFSET ROD REDUCER; YELLOW JACKET
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10901012
Report Number3004774118-2020-00325
Device Sequence Number2542971
Product Code LXH
UDI-Device Identifier10888857001251
UDI-Public10888857001251
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1001-90166
Device Lot NumberDGCN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Initial Date Received by Manufacturer 10/30/2020
Supplement Date Received by Manufacturer01/30/2021
Initial Report FDA Received Date11/25/2020
Supplement Report FDA Received Date02/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1